Florida, 2019

Hail and Damaging Wind in Florida, June 12, 2019

June 12, 2019 · NWS MFL · 2 events in 2 counties and zones

Tropical moisture and southwesterly winds allowed afternoon convection to move into the east coast metro region. A line of storms moved through Broward and Palm Beach producing severe winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Tropical moisture and southwesterly winds allowed afternoon convection to move into the east coast metro region. A line of storms moved through Broward and Palm Beach producing severe winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 12, 12:33 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 12, 12:33 PM EST, 2 hours 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
133 PM EDT Wed Jun 12 2019

.AVIATION...
Showers and a few storms are developing over the western interior
and over Miami-Dade County early this afternoon. The showers and
storms will continue to develop over the interior and east coast
metro areas through the afternoon bringing gusty winds to the taf
sites. The shower and storm activity should end around 00Z tonight
keeping all of the taf sites dry.

&&

.PREV DISCUSSION... /issued 1043 AM EDT Wed Jun 12 2019/

..HEAT INDICES GETTING UP TO AROUND 105 OVER THE EAST COAST METRO
AREAS THIS AFTERNOON...

..SOME STRONG STORMS POSSIBLE EASTERN AREAS THIS AFTERNOON...

UPDATE...
A frontal boundary located over Northern Florida into the Northern
Gulf of Mexico will remain nearly stationary. This will keep South
Florida in a south to southwest steering flow this afternoon
letting the west coast sea breeze push eastward across the area
while the east coast sea breeze remains near the east coast metro
areas.

There is also some drier air in the mid to upper levels of the
atmosphere over South Florida today. This will limit the coverage
of the showers and thunderstorms, but the storms could be stronger
over the east coast metro areas due to the drier air. Therefore,
the HWO product will mention gusty winds, hail, and heavy rainfall
over the interior and east coast metro areas for this afternoon.
The best coverage will be over the northeast areas of South
Florida for this afternoon into early this evening.

The forecast high temps for this afternoon has also been raised a
little bit to the lower to mid 90s over the eastern areas, due to
the less coverage of the showers and thunderstorms. This will
also allow for the heat indices to get up closer to the 105
degrees over the east coast metro areas for this afternoon.

Rest of the forecast looks good at this time and no other changes
are planned.

&&

PREV DISCUSSION... /issued 727 AM EDT Wed Jun 12 2019/

AVIATION...
Isolated to scattered showers over the west coast metro areas
will slowly dissipate through the morning hours, as scattered to
numerous showers and thunderstorms develop over the interior and
east coast metro areas this afternoon. A few of the storms could
become strong with gusty winds, hail, frequent lightning, and
heavy rainfall.

&&

PREV DISCUSSION... /issued 304 AM EDT Wed Jun 12 2019/

DISCUSSION...
SHORT TERM (Today-Thursday): The persistent, elongated shortwave
that has lingered over the eastern Gulf has begun to push eastward
and will slowly become absorbed by a longwave trough amplifying
across the TN/OH River Valley. Another southern stream shortwave
southwest of the longwave trough is noted on water vapory imagery
traversing across TX. As these upper level features trek eastward,
models depict a surface low developing along a frontal boundary
that has remained stationary to our north across the FL panhandle
and extending into the southeastern CONUS.

The upper level troughing, along with it's corresponding surface
low, will depart towards the NE through the latter portion of the
week. In the wake of this departure, an attendant cold front will
begin sliding down the Florida peninsula before stalling across
Central Florida. This set up will keep south to southwesterly flow
in place, pooling moisture ahead of the boundary. Resulting from
the return of deeper moisture, models display the increase of
PWATs back above 2.0" across the region. The prevailing south-
southwesterly wind regime should also keep temperatures a few
degrees above normal with heat indices exceeding 100 degrees at
times across South Florida. All of this coupled together will
support scattered to numerous showers and thunderstorms favoring
the interior and east coast in the forecast each afternoon.

LONG TERM (Friday-Tuesday): The pattern aloft looks to become a
bit more zonal to our north by Friday and into the weekend. This
will aid in dissolving the aforementioned stationary front across
Central Florida. Surface ridging looks to build to our north
behind the front, veering winds back out of the east and southeast
and allowing the return of the east coast sea breeze. Lingering
moisture should remain sufficient enough to provide plentiful
buoyancy for afternoon convection to develop along the sea breeze
and resultant outflow boundaries. With the return of the easterly
flow, coverage of showers and storms should shift back across the
interior during initiation and then push towards the west coast.
Temperatures also look to moderate down a few degrees to near
normal with the change in wind direction. Despite this, portions
of the interior and west coast could still experience heat indices
in the triple digits.

MARINE...
Scattered showers and thunderstorms are expected to continue
across the coastal waters through the forecast period. Frequent
lightning, gusty winds, and locally higher seas are possible
near the strongest storms. Otherwise, boating conditions should
remain relatively benign with seas below 2 ft and light south to
southwesterly winds becoming easterly by the weekend.

AVIATION...
Convection has trended down tonight with some remnant light
showers around APF winding down. Another round of afternoon
showers and storms is expected to develop again on Wednesday with
a focus over the interior and east coast. Sub-VFR conditions
possible with brief bouts of IFR possible at directly impacted
terminals. Conditions should improve after sunset with some
remnant activity migrating eastward towards the Atlantic.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  92  75  91  76 /  60  30  60  40
Fort Lauderdale  92  78  89  78 /  30  20  60  30
Miami            93  78  90  78 /  40  20  60  30
Naples           90  76  90  74 /  20  20  40  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

UPDATE...54/BNB
DISCUSSION...11/HVN
MARINE...11/HVN
AVIATION...54/BNB
Hazardous weather outlook, Jun 12, 2:15 PM EST, 46 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
315 PM EDT Wed Jun 12 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
130715-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
315 PM EDT Wed Jun 12 2019

...Thunderstorms Expected Across South Florida Today...
...Heat Indices 100 to 105 this afternoon...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: Showers and thunderstorms will be possible this
afternoon, mainly over the interior and east coast metro areas.
Frequent lightning, gusty winds, small hail, and heavy rainfall are
possible with the stronger thunderstorms.

Flooding: Localized flooding of roadways in low lying and poor
drainage areas will be possible along the east coast metro with
locally heavy rainfall from showers and storms today.

Temperatures: Maximum heat index values of 100 to 105 degrees are
expected across all of South Florida today and portions of the east
coast metro areas could even get up to around 105 degrees.

Waterspouts: Strong showers and storms today could produce
waterspouts over the Atlantic, Biscayne Bay, and Lake Okeechobee
waters.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Maximum afternoon heat index readings in the lower to mid 100s will
continue across portions of South Florida through late week.

Thunderstorms will continue to be possible through the week and into
the weekend. Lightning along with localized flooding of roadways in
low lying and poor drainage areas will be the primary hazards.
Stronger storms may also bring the potential for strong gusty wind
and hail.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, waterspouts, and
flooding to the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jun 12, 12:26 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Miami FL
126 PM EDT Wed Jun 12 2019

FLZ063-066-070-121815-
Hendry FL-Inland Collier County FL-Glades FL-
126 PM EDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLLIER...CENTRAL
HENDRY AND SOUTH CENTRAL GLADES COUNTIES UNTIL 215 PM EDT...

* At 125 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles east of Felda, or 13 miles
  northeast of Immokalee, moving northeast at 15 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Moore Haven, Ave Maria, Montura, Immokalee, Port La Belle, Felda,
  Devils Garden, Ortona, Keri, Lake Hicpochee and Bunker Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2628 8150 2653 8148 2683 8138 2687 8105
      2660 8097 2635 8109
TIME...MOT...LOC 1725Z 246DEG 11KT 2658 8131

FELL
Special weather statement, Jun 12, 2:10 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Miami FL
310 PM EDT Wed Jun 12 2019

FLZ071-072-122000-
Inland Broward County FL-Metro Broward County FL-
310 PM EDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWARD COUNTY UNTIL 400
PM EDT...

* At 309 PM EDT, Doppler radar was tracking a strong thunderstorm
  near Weston, or 7 miles northwest of Pembroke Pines, moving
  northeast at 20 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Pembroke Pines, Miramar, Coral Springs, Davie, Plantation, Sunrise,
  Tamarac, Lauderhill, Weston, Lauderdale Lakes, Cooper City,
  Sawgrass Mills Mall, Melrose Park, St. George, Sunshine Acres,
  Intersection I-75 And U.S. 27, Intersection I-75 And Griffin Road,
  Pine Island Ridge, East Toll Gate On Alligator Alley and Broadview
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2596 8046 2606 8056 2617 8048 2630 8032
      2612 8018
TIME...MOT...LOC 1909Z 226DEG 19KT 2606 8045

FELL
Special weather statement, Jun 12, 2:28 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Miami FL
328 PM EDT Wed Jun 12 2019

FLZ070-071-073>075-173-122015-
Inland Broward County FL-Inland Collier County FL-Mainland Monroe FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
328 PM EDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COLLIER...NORTHERN
MIAMI-DADE AND BROWARD COUNTIES UNTIL 415 PM EDT...

* At 328 PM EDT, Doppler radar was tracking strong thunderstorms
  along a line extending from 7 miles south of Miccosukee Indian
  Reservation to near Homestead General Airport. Movement was east at
  10 mph.

* Small hail and winds in excess of 45 mph possible with these
  storms.

* Locations impacted include...
  Homestead, Black Point, Homestead General Airport, The Redland,
  Kendall, Pinecrest, Sweetwater, Florida City, Homestead Base,
  Naranja, Richmond West, Richmond Heights, Country Walk, Kendale
  Lakes, Leisure City, Palmetto Bay, Cutler Bay, Zoo Miami, Goulds
  and Fortymile Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2626 8063 2550 8025 2542 8073 2608 8099
TIME...MOT...LOC 1928Z 274DEG 11KT 2606 8090 2549 8064

FELL

The radar

The Miami radar (KAMX), 63 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Broward

When
June 12, 3:01 PM EST
Where
Broward County, 17.24 mi NW of Miramar
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
26.140, -80.630

Strong line of thunderstorms produced a 58 mph wind gust measured by the WeatherBug station HLLBS located at BSO Alligator Alley west of Weston.

Hail, Palm Beach

When
June 12, 4:40 PM EST
Where
Palm Beach County, 3.03 mi NNE of Wellington
Measured
0.75 in hail
Reported by
Social Media
Coordinates
26.710, -80.230

Penny size hail was reported in Royal Palm Beach associated with a thunderstorm moving through the region.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843105, 843106.